Translator Disclaimer
1 December 2006 ENROFLOXACIN-INDUCED RETINOPATHY IN A GUANACO (LAMA GUANICOE)
Author Affiliations +
Abstract

A 4-yr-old male guanaco (Lama guanicoe) in a multispecies exhibit presented with a laceration in the axillary region. The laceration was surgically repaired. Medical treatment was initiated with penicillin G procaine and benzathine (1920 IU/kg, i.m., s.i.d. for 14 days), and enrofloxacin (2.4 mg/kg, i.m., s.i.d. for 14 days). The animal was later treated with trimethoprim-sulfadiazine (24 mg/kg, p.o., s.i.d. for 10 days). Twenty-six days after initial presentation, the guanaco was suspected to be blind. An ophthalmic examination confirmed retinal damage. On postmortem histological evaluation, there was outer retinal atrophy that was most severe in the central retina with localized foci of complete retinal atrophy; lesions were similar to those observed in enrofloxacin retinal toxicity in cats.

Tara M. Harrison, Richard R. Dubielzig, Timothy R. Harrison, and Modesto McClean "ENROFLOXACIN-INDUCED RETINOPATHY IN A GUANACO (LAMA GUANICOE)," Journal of Zoo and Wildlife Medicine 37(4), 545-548, (1 December 2006). https://doi.org/10.1638/05-114.1
Received: 21 November 2005; Published: 1 December 2006
JOURNAL ARTICLE
4 PAGES


SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top